The GoodRx Prescription Savings Blog

The latest updates on prescription drugs and ways to save from the GoodRx medical team

Can Your (Statin) Cholesterol Medication Cause a Fuzzy Head?

by Dr. Sharon Orrange on March 20, 2012 at 9:58 am

For years, patients taking statin drugs have complained of a fuzzy head and less clear thinking. Statins, the cholesterol lowering medications, are among the most prescribed medications and include simvastatin (Zocor), atorvastatin (Lipitor), pravastatin (Pravachol), Crestor (rosuvastatin), and Vytorin (ezetimibe and simvastatin).

While studies have not shown statins to cause memory impairment, the FDA has decided to listen to patients and add a warning on the label of statin drugs.

So, what are the behavioral and cognitive effects of statins, and will you lose your mind?

1) Depression and suicide: Although concerns have been raised about increased suicidal tendencies in patients treated with statins, they do not appear to be associated with an increased risk of suicide or depression.

2) Irritability and aggression: There have been case reports of patients developing severe irritability and aggression associated with the use of statins. This has been reported but it is rare.

3) Memory Loss: Concerns have long been raised about cognitive dysfunction and memory loss associated with statin use. A review of events reported to the FDA up to 2002 found 60 reports of patients who had memory loss associated with statins.

Are some statins worse for memory loss than others? Statins that cross the blood-brain barrier are called “lipophilic” statins. Simvastatin and atorvastatin are the most lipophilic while pravastatin and Crestor are the least. The statins that cross the blood-brain barrier have more reported memory and “fuzzy head” problems. While patients have reported these symptoms, further analysis does not show that statins cause memory loss. Some trials on simvastatin have shown some evidence of minor decreases in cognitive function as measured by neuropsychological testing, and that is important to know.

What if I feel I have memory loss from my statin? If you are someone who recently started taking statins and develop memory loss associated with lipophilic statin therapy (simvastatin, Mevacor (lovastatin), atorvastatin, or Lescol (fluvastatin)) and you have a strong indication for lipid lowering therapy, it would be reasonable to talk to your doctor about treatment with a more hydrophilic statin (pravastatin or rosuvastatin).

But don’t statins help prevent dementia? That’s why it’s hard to come up with a blanket recommendation about fuzzy head, memory loss and statins. There have been several studies that suggest statins may have a role in the prevention of dementia.

See the pickle we are in?

Dr. O.

Many statins are available as generics, and should be covered as Tier 1 (lowest co-pay) medications by most insurance plans. Some, like simvastatin can be found for as little as $10 for a 90-day supply (averaging $3.33 per month), while others, like atorvastatin, are more recently released as generics, and may cost around $75 for a 30-day supply.


Copyright ©2014 GoodRx, Inc.

This information is for informational purposes only and is not meant to be a substitute for professional medical advice, diagnosis or treatment. GoodRx is not offering advice, recommending or endorsing any specific prescription drug, pharmacy or other information on the site. GoodRx provides no warranty for any of the pricing data or other information. Please seek medical advice before starting, changing or terminating any medical treatment. Third party logos, trademarks, brand names and images contained on GoodRx.com are for demonstration purposes only and are owned by their respective rights holders, who are not affiliated with this Site.